Health & Family

People’s Pharmacy: Diabetes drug triggers billion-dollar settlement

Q: I am concerned about the Actos I take to control my blood sugar. I’ve seen lawyers’ ads on TV and in the newspapers advising that this drug could cause cancer. At first, I thought the ads were just a money-grubbing tactic.

Now I am not so sure. I recently developed some of the symptoms that were mentioned. I’ll see my doctor for tests very soon. What can you tell me about this?

A: The maker of Actos recently offered to settle thousands of lawsuits claiming that the drug had led to bladder cancer. Although the company has admitted no liability, it is likely to pay out roughly $2.4 billion to make the pending lawsuits go away.

Drug regulators in France, Germany and India have banned Actos because of safety concerns. The drug remains on the market in the U.S. The Food and Drug Administration has a warning about bladder cancer, but it is not very strong.

Bladder-cancer symptoms to be alert for include blood in the urine, painful or urgent urination and pain in the back or lower abdomen. You may want to discuss the latest Actos developments with your doctor.

Battling ‘Zyrtec withdrawal’

Q: I have seasonal allergies, and my allergist recommended Zyrtec. I’ve taken it daily for years.

This year, a new allergist wanted to test me again, so I had to stop the Zyrtec. I did it cold turkey, and it was a nightmare! My hands and feet were itching and burning so badly I could not sleep.

Once the test was done, I started back on Zyrtec. Within half an hour of taking the first pill, the symptoms disappeared. Both my allergist and my primary-care doctor insisted there could be no connection with the Zyrtec. They say it is completely safe for long-term use. I want to share my experience to warn others of this nasty problem.

A: Hundreds of people have commented on our website (www.PeoplesPharmacy.com) about their withdrawal symptoms after stopping Zyrtec suddenly. The majority of them report unbearable itching that can last for weeks.

One reader wrote: “After days of intense itching and almost scratching my skin off, I decided to Google “Zyrtec withdrawal.” I am comforted by the fact that I do not have some horrible disease. I just took another Zyrtec until I decide what to do.”

It’s little wonder that physicians are skeptical about this reaction. There is nothing about it in the prescribing information.

Treating asthma with antiobiotics

Q: I suffer with asthma, so I was excited to read on your website that this condition might be caused by a chronic lung infection. I took the article to my family doctor and my pulmonary specialist. They both refused to consider it and said it was a bogus claim. What they are prescribing isn’t helping. What can a patient do?

A: The concept that hard-to-treat asthma cases could be linked to infection is news to many health professionals. Nevertheless, there is scientific evidence to support this idea (PLoS One online, April 22, 2015; Current Allergy and Asthma Reports, December 2013).

The book “A Cure for Asthma? What Your Doctor Isn’t Telling You – and Why,” by David Hahn, M.D., M.S., provides the kind of information your physicians should find compelling. It is available at www.PeoplesPharmacy.com.

Dr. Hahn has successfully used the antibiotic azithromycin to treat patients with asthma that is not responding to the usual therapies. He offers details on the protocol in his book.

Reach Joe and Terry Graedon at PeoplesPharmacy.com.

  Comments